(WHTM) — According to the CDC, the number of pediatric melatonin ingestions reported to poison control centers has increased during the past decade. The agency says a majority of the children in these cases didn’t experience any symptoms; however, some required hospitalization, and at least two died.
“I think a lot of people don’t view herbal supplements or vitamins or things like that as having any potential danger. I talk to patients about that all the time, that because things are natural or things are not prescription medications does not mean that there can’t be some complications or dangers involved with using them, so we still need to be careful,” said Dr. Gina Robinson, a pediatrician with Cleveland Clinic Children’s.
Robinson says another issue with melatonin supplements is that there aren’t any federal recommendations when it comes to how much to give a child. So a parent could accidentally give their child a bigger dose than needed.
Get daily news, weather, breaking news, and alerts straight to your inbox! Sign up for the abc27 newsletters here
Robinson says melatonin supplements really should be a last resort for helping kids fall asleep and stay asleep.
Instead, parents should consider the other factors that could be playing a role in their child having difficulty sleeping, she says. For example, do they have a regular bedtime routine? Are they getting some quiet time to help them wind down?
Robinson also notes that some parents may think their child has sleep issues when in reality they’re waking up a normal amount during the night.
“I always try to tell parents to step back for a minute. If you go into your room thinking that your child is not sleeping well or they’re restless, if you go in and just step back for a minute, you might realize that they’re doing just fine, but if you rush in and try to do something right away, then you’re actually adding to the interruption in the sleep cycle instead of helping,” Robinson said.
Robinson says signs of a melatonin overdose can include nausea, dizziness, and headaches. If you are concerned, she recommends calling Poison Control right away.